Alert archive / Colorado / High Wind Watches in 2014

High Wind Watch 1, NWS Denver/Boulder, CO

January 15, 20144 counties in Colorado

NWS Denver/Boulder, CO issued this high wind watch at Jan 15, 2014, 4:16 AM MST for 4 counties in Colorado. It took effect at Jan 16, 2014, 9:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 15, 2014, 4:16 AM MST (11:16 UTC)
In effect from
Jan 16, 2014, 9:00 AM MST
Expired
Jan 16, 2014, 5:02 AM MST
In force
Issued by
NWS Denver/Boulder, CO

Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO

The radar

The Goodland radar (KGLD), 159 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 11.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2014-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
99 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
472 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

161 
WWUS75 KBOU 151116
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
416 AM MST WED JAN 15 2014

COZ048>051-151930-
/O.NEW.KBOU.HW.A.0001.140116T1600Z-140117T0100Z/
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
INCLUDING THE CITIES OF...CROOK...MERINO...STERLING...PEETZ...
AKRON...COPE...LAST CHANCE...OTIS...JULESBURG...OVID...SEDGWICK...
AMHERST...HAXTUN...HOLYOKE
416 AM MST WED JAN 15 2014

...HIGH WIND WATCH IN EFFECT FROM LATE THURSDAY MORNING THROUGH
THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE THURSDAY MORNING THROUGH
THURSDAY AFTERNOON.

* TIMING...FROM 9 AM MST TO 6 PM MST ON THURSDAY

* WINDS...SUSTAINED NORTHWEST WINDS OF 30 TO 40 MPH WITH POSSIBLE
  GUSTS TO AROUND 60 MPH

* IMPACTS...TRAVEL ON WEST-EAST HIGHWAYS SUCH AS INTERSTATE 76...
  U.S. HIGHWAYS 6...34...36 AND 138 AND COLORADO HIGHWAY 14 COULD
  BECOME DIFFICULT IF NOT HAZARDOUS DUE TO STRONG CROSS WINDS.
  BLOWING DUST MAY ALSO SIGNIFICANTLY REDUCE VISIBILITIES. DRIVERS
  OF LIGHT WEIGHT AND HIGH PROFILE VEHICLES ARE MORE LIKELY TO BE
  IMPACTED BY THESE STRONG WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WATCH MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS MAY OCCUR. PERSONS IN THE WATCH AREA SHOULD REMAIN
ALERT TO THE POSSIBILITY OF HIGH WINDS ON THURSDAY AND BE PREPARED
TO TAKE ACTION SHOULD HIGH WINDS DEVELOP.

&&

$$
BAKER
3 follow-up statements
412 
WWUS75 KBOU 151938
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1238 PM MST WED JAN 15 2014

COZ048>051-160345-
/O.CON.KBOU.HW.A.0001.140116T1600Z-140117T0100Z/
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
INCLUDING THE CITIES OF...CROOK...MERINO...STERLING...PEETZ...
AKRON...COPE...LAST CHANCE...OTIS...JULESBURG...OVID...SEDGWICK...
AMHERST...HAXTUN...HOLYOKE
1238 PM MST WED JAN 15 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY AFTERNOON...

* TIMING...FROM 9 AM MST TO 6 PM MST ON THURSDAY

* WINDS...SUSTAINED NORTHWEST WINDS OF 30 TO 40 MPH WITH 
  POSSIBLE GUSTS TO AROUND 60 MPH. 

* IMPACTS...TRAVEL ON WEST-EAST HIGHWAYS SUCH AS INTERSTATE 76...
  U.S. HIGHWAYS 6...34...36 AND 138 AND COLORADO HIGHWAY 14 COULD
  BECOME DIFFICULT IF NOT HAZARDOUS DUE TO STRONG CROSS WINDS.
  BLOWING DUST MAY ALSO SIGNIFICANTLY REDUCE VISIBILITIES. DRIVERS
  OF LIGHT WEIGHT AND HIGH PROFILE VEHICLES ARE MORE LIKELY TO BE
  IMPACTED BY THESE STRONG WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WATCH MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS MAY OCCUR. PERSONS IN THE WATCH AREA SHOULD REMAIN
ALERT TO THE POSSIBILITY OF HIGH WINDS ON THURSDAY AND BE
PREPARED TO TAKE ACTION SHOULD HIGH WINDS DEVELOP.

&&

$$

BARJENBRUCH
673 
WWUS75 KBOU 152251
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
351 PM MST WED JAN 15 2014

COZ048>051-161200-
/O.CON.KBOU.HW.A.0001.140116T1600Z-140117T0100Z/
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
INCLUDING THE CITIES OF...CROOK...MERINO...STERLING...PEETZ...
AKRON...COPE...LAST CHANCE...OTIS...JULESBURG...OVID...SEDGWICK...
AMHERST...HAXTUN...HOLYOKE
351 PM MST WED JAN 15 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY AFTERNOON...

* TIMING...FROM 9 AM MST TO 6 PM MST ON THURSDAY.

* WINDS...SUSTAINED NORTHWEST WINDS OF 30 TO 40 MPH WITH 
  POSSIBLE GUSTS TO AROUND 60 MPH. 

* IMPACTS...TRAVEL ON WEST-EAST HIGHWAYS SUCH AS INTERSTATE 76...
  U.S. HIGHWAYS 6...34...36...AND 138...AND COLORADO HIGHWAY 14
  COULD BECOME DIFFICULT IF NOT HAZARDOUS DUE TO STRONG CROSS
  WINDS. BLOWING DUST MAY ALSO SIGNIFICANTLY REDUCE VISIBILITIES
  ESPECIALLY NEAR OPEN FIELDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WATCH MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS MAY OCCUR. PERSONS IN THE WATCH AREA SHOULD REMAIN
ALERT TO THE POSSIBILITY OF HIGH WINDS ON THURSDAY AND BE
PREPARED TO TAKE ACTION SHOULD HIGH WINDS DEVELOP.

&&

$$

BARJENBRUCH
656 
WWUS75 KBOU 161202
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
502 AM MST THU JAN 16 2014


COZ048>051-162015-
/O.UPG.KBOU.HW.A.0001.140116T1600Z-140117T0100Z/
/O.NEW.KBOU.HW.W.0005.140116T1600Z-140117T0100Z/
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
INCLUDING THE CITIES OF...CROOK...MERINO...STERLING...PEETZ...
AKRON...COPE...LAST CHANCE...OTIS...JULESBURG...OVID...SEDGWICK...
AMHERST...HAXTUN...HOLYOKE
502 AM MST THU JAN 16 2014

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST
THIS EVENING. THIS WARNING REPLACES THE HIGH WIND WATCH THAT IS
NO LONGER IN EFFECT.

* TIMING...FROM 9 AM MST TO 6 PM MST ON THURSDAY.

* WINDS...SUSTAINED NORTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO
  AROUND 60 MPH.

* IMPACTS...TRAVEL ON WEST-EAST HIGHWAYS INCLUDING INTERSTATE
  76...U.S. HIGHWAYS 6...34...36...AND 138...AND STATE HIGHWAY 14
  WILL BECOME DIFFICULT IF NOT HAZARDOUS DUE TO STRONG CROSS
  WINDS. CLOUDS OF BLOWING DUST WILL ALSO SIGNIFICANTLY REDUCE
  VISIBILITIES ESPECIALLY AROUND OPEN FIELDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WARNING MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS ARE LIKELY. PERSONS IN THE WARNING AREA SHOULD
REMAIN ALERT FOR VERY STRONG WINDS TODAY. MOTORISTS TRAVELING IN
LIGHT WEIGHT AND HIGH PROFILE VEHICLES SHOULD CONSIDER DELAYING
TRAVEL THROUGH THIS AREA UNTIL WINDS SUBSIDE THIS EVENING.

&&

$$
BAKER

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Jan 15, 4:00 AM MST, 16 minutes earlier.

Area forecast discussion, Jan 15, 4:00 AM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
400 AM MST WED JAN 15 2014

.SHORT TERM...TODAY AND TONIGHT...NORTHWEST FLOW ALOFT WILL PREVAIL
ACROSS THE AREA THROUGH TONIGHT. STILL ENOUGH MOISTURE EMBEDDED IN
THE FLOW ALOFT TO PRODUCE CLOUDS AND PROBABLY LIGHT SNOW OVER THE
NORTH CENTRAL MOUNTAINS AT THIS TIME. WILL KEEP SKIES MOSTLY CLOUDY
AND WILL HAVE A SLIGHT CHANCE FOR SNOW DURING THE MORNING HOURS FOR
THE MOUNTAINS. ANY ACCUMULATION WILL BE LIGHT AND LESS THAN AN INCH.
DRIER AIR WILL BRING THE SNOW TO AN END THIS AFTERNOON.

FOR THE REST OF THE AREA...MOSTLY SUNNY SKIES ARE EXPECTED TO
PREVAIL TODAY WITH SOME HIGH CLOUDS EMBEDDED IN THE FLOW ALOFT.
AIRMASS WARMS UP QUITE A BIT OVER YESTERDAY AND EXPECT HIGHS IN THE
UPPER 40S TO MID 50S ACROSS NORTHEAST COLORADO. COULD SEE UPPER 50S
NEAR THE FOOTHILLS IF STRONGER DOWNSLOPE WINDS DEVELOP. DO EXPECT
BREEZY CONDITIONS TO SPREAD ACROSS THE AREA THIS AFTERNOON AS A LEE
SIDE TROUGH DEEPENS OVER THE PLAINS.

MOSTLY CLEAR SKIES WILL ALLOW TEMPERATURES TO COOL OVERNIGHT WITH
LOW LYING AREAS OVER NORTHEAST COLORADO ABLE TO BOTTOM OUT. A COLD
FRONT WILL ENTER NORTHEAST COLORADO LATE TONIGHT. GUSTY NORTH TO
NORTHWEST WINDS WILL ACCOMPANY THE FRONT AND CONTINUE INTO
THURSDAY.

.LONG TERM...WEATHER CONDITIONS ACROSS THE WESTERN CONTIGUOUS U.S.
WILL BE DOMINATED BY A LARGE UPPER LEVEL HIGH PRESSURE RIDGE
RESIDING OFF THE WEST COAST...A STRONG SURFACE HIGH IN THE GREAT
BASIN AND STRONG NORTHWEST FLOW ALOFT OVER THE CENTER OF THE
COUNTRY. A FEW HUNDRED MILE NORTHWARD SHIFT IN THE WEST COAST RIDGE
ALLOWS THE NOSE OF A POWERFUL JET SPEED MAXIMA TO DIVE SOUTHWARD OUT
OF ALBERTA DOWN ACROSS ERN WYOMING...WRN NEBRASKA...NERN COLORADO
AND WRN KANSAS ON THURSDAY. A SURGE OF COLD CANADIAN AIR WILL
ACCOMPANY THIS JET... ALTHOUGH THE BULK OF THIS CHILLY AIR WILL PASS
WELL EAST OF COLORADO. AS THE JET PASSES OVERHEAD ON THURSDAY...
SHOULD SEE SFC WINDS CRANK UP ACROSS THE NORTHEAST CORNER OF THE
STATE. BY AFTERNOON...MODELS INDICATE SUSTAINED SPEEDS OF 25 TO 40
MPH WITH HIGHER GUSTS POTENTIALLY TO AROUND 60 MPH. BLOWING DUST
CAUSING SIGNIFICANT REDUCTIONS IN VISIBILITIES A GOOD BET WITH SOIL
CONDITIONS AS DRY AS THEY ARE IN THIS AREA. TRAVEL ON WEST-EAST
HIGHWAYS MAY BECOME DIFFICULT IF NOT HAZARDOUS DUE TO STRONG CROSS
WINDS DURING THE AFTERNOON. FOR THESE REASONS...WILL BE ISSUING A
HIGH WIND WATCH FOR NORTHEAST COLORADO ZONES 48...49..50 AND 51 FOR
LATE THURSDAY MORNING THROUGH THURSDAY AFTERNOON.

OTHERWISE LITTLE ELSE TO CONTEND WITH DURING THIS PERIOD.
PRECIPITATION CHANCES NEXT TO NOTHING EVEN FOR THE HIGH COUNTRY...
WITH TEMPERATURES RETURNING TO ABOVE AVERAGE ON FRIDAY AND AS MUCH
AS 15 TO 18 DEGS F ABOVE AVERAGE OVER THE WEEKEND. A DRY AND STABLE
ATMOSPHERE WILL ALSO SUPPORT FEW CLOUDS. LASTLY...MEDIUM RANGE
MODELS INDICATE GRADUAL COOLING EARLY NEXT WEEK...BUT STILL NO
PRECIPITATION.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS
WITH ONLY SOME HIGH CLOUDS AT TIMES. NORMAL SOUTH TO SOUTHWEST
DRAINAGE WINDS AT KDEN AND KAPA WILL TURN WESTERLY THIS AFTERNOON
WITH GUSTS TO 25 KNOTS POSSIBLE. WINDS COULD BE A LITTLE STRONGER AT
KBJC THIS AFTERNOON WITH GUSTS TO 35 KNOTS POSSIBLE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM LATE THURSDAY MORNING THROUGH THURSDAY
AFTERNOON FOR COZ048>051.

&&

SHORT TERM...MEIER
LONG TERM....BAKER
AVIATION...MEIER
Hazardous weather outlook, Jan 14, 10:47 AM MST, 17 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1047 AM MST TUE JAN 14 2014

COZ030>051-151800-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1047 AM MST TUE JAN 14 2014

...WINTER WEATHER ADVISORY NORTH CENTRAL MOUNTAINS UNTIL 3 PM
MST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW AND BLOWING SNOW WILL CONTINUE THROUGH MID AFTERNOON ACROSS
THE MOUNTAINS AND THEN BEGIN TO DIMINISH LATE THIS AFTERNOON AND
EVENING. HAZARDOUS TRAVEL CONDITIONS WILL REMAIN IN PLACE THROUGH
MUCH OF THE DAY WITH BLOWING SNOW AND POOR VISIBILITIES IN EXPOSED
AREAS. ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES CAN BE
EXPECTED...MAINLY IN ELEVATIONS ABOVE 9500 FEET.

ON THE PLAINS...SNOW SHOWERS MAINLY FROM THE SOUTHERN SECTIONS OF
DENVER ACROSS THE PALMER DIVIDE WILL GRADUALLY DECREASE THROUGH
THE AFTERNOON. ADDITIONAL ACCUMULATIONS UP TO 1 INCH WILL BE
POSSIBLE OVER DOUGLAS AND ELBERT COUNTIES BEFORE ENDING LATER IN
THE DAY. MEANWHILE...OVER THE NORTHEAST PLAINS AND NEAR THE
WYOMING BORDER NORTHWEST WINDS WILL INCREASE WITH GUSTS AROUND 50
MPH. THIS WILL PRODUCE AREAS OF BLOWING DUST AND LOCALLY REDUCED
VISIBILITIES IN AREAS THAT DID NOT SEE ACCUMULATING SNOW EARLY
THIS MORNING.

MORE TRANQUIL WEATHER CAN BE EXPECTED IN MOST AREAS OVERNIGHT...
ALTHOUGH STRONG GUSTY WINDS WILL CONTINUE ACROSS THE FRONT RANGE
MOUNTAINS AND REDEVELOP IN THE FOOTHILLS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH PRESSURE WILL BUILD ACROSS THE AREA THROUGH THE PERIOD WITH
DRY CONDITIONS AND A GRADUAL WARMING TREND. A WEAK COLD FRONT IS
EXPECTED TO MOVE ACROSS NORTHEAST COLORADO THURSDAY WITH SLIGHTLY
COOLER TEMPERATURES. STRONG AND GUSTY WINDS WILL OCCUR OVER THE
NORTHEAST CORNER OF THE STATE THURSDAY AFTERNOON. OTHERWISE...NO
OTHER SIGNIFICANT WEATHER IS EXPECTED THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BARJENBRUCH/D-L

Nearby

High Wind Watches in Colorado, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.